Are Vitamin Supplements Safe for Children?

child taking vitamin

Vitamin supplements can be a safe and important component of your child's daily nutritional routine. However, as Dr. William Sears, Associate Clinical Professor of Pediatrics at the University of California, Irvine, School of Medicine, points out, vitamin supplements are drugs. As with any drug, they have both risks and benefits. Before your child starts a supplementation regimen, talk to his health care provider to make sure it is appropriate for his individual situation.

Vitamins for Kids

Used appropriately, vitamin supplements are generally safe for children, but may not be needed. Newsweek reports popular Gummy-type supplements are marketed to parents as flavorful and easy ways of providing their children with their daily nutritional needs. However, they contain sugar, are costly, and might not contain all of the essential micronutrients that are important in the development of the healthy child.

Safe When Needed

You might decide to give your child supplements as an "insurance policy" because of his poor eating habits. If your child does not get enough nutrients from the foods he eats, supplementing with a multivitamin is considered safe. The National Institutes of Health Office of Dietary Supplements states that taking a basic multivitamin supplement with recommended daily intake levels should not pose a safety risks to people who are healthy.

Dr. Andrew Weil recommends that children take multivitamins and multi-mineral supplements because they often do not get enough fresh fruits and vegetables in their daily diets and consume so many refined and processed foods. Dr. Sears indicates that children who eat a balanced diet do not need these supplements.

Dosage Cautions

Even though your child's multivitamin may be packaged brightly and adorned with cute cartoon characters, it is still important to realize that they are not without risk if used inappropriately. According to Dr. Sears, when taken in excessive amounts, supplements can be harmful. BabyCenter.com, states, "As long as you don't overdose your child on supplements (exceed the RDA for any one vitamin or mineral), a daily won't hurt." BabyCenter further cautions parents to take into account any fortified foods or beverages the child consumes and to not exceed the daily recommended allowances.

Safety Considerations

If you feel that your child can benefit from supplements, discuss your thoughts with your physician before starting him on a regimen, and consider the potential safety risks

Potential Side Effects

Although children's vitamin supplements are generally well-tolerated, side effects can occur. If your child experiences one of the common side effects listed below, notify your pediatrician. If any serious side effects occur, seek emergency medical care. According to Drugs.com, multivitamin supplements, including chewable tablets, may produce the following side effects:

Common Side Effects

  • Diarrhea
  • Upset Stomach
  • Dizziness
  • Headaches

Serious Side Effects

  • Difficulty breathing
  • Rash
  • Hives
  • Swelling of the lips, mouth, tongue, or face
  • Jaundice
  • Tightness in chest
  • Dark urine
  • Nausea or vomiting

Toxic Megadoses

While vitamins appear to be safe, it is important to note that children should not be coaxed into taking them because they "taste like candy." This could give your child the false impression that these pills are candy, which may lead to an accidental overdose. As with anything else, the old adage, 'too much of a good thing is not good for you' is especially true when it comes to giving your child supplements. According to the article entitled The Dangers of Vitamin Megadoses, vitamins may be toxic when taken in very large amounts, known as megadoses.

According to Jay L. Hoecker, MD of the Mayo Clinic, multivitamins are not without certain risks. Dr. James O. Wolliscroft, a University of Michigan internist who is also an expert on vitamin megadoses, explained to the New York Times that megadoses of niacin may cause facial and neck flushing, itching, abnormally low blood pressure, abnormal heart rhythms, fast heart rate, and diarrhea. In doses of two grams or more, niacin may also cause abnormal skin pigmentation and liver damage.

Niacin isn't the only vitamin that can be toxic if too much is taken. For example:

  • Megadoses of vitamin C can lead to diarrhea, abdominal cramping, and kidney stones.
  • Large doses of B6 may contribute to neurological problems such as difficulty walking, numbness, pains, and loss of reflexes.

Many other vitamins can have toxic effects when taken in excess. Avoid exceeding the recommended daily allowance or physician-recommended amount for any vitamin.

Drug Interactions

Dr. Hoecker also points out that supplements may interact with the medications that your child is taking, both prescription and non-prescription. Interactions may be seen with both adult and children supplements. For example, Drugs.com, provides a comprehensive list of medications that may interact with the popular Centrum Jr. with Extra Calcium (multivitamin with minerals). If your child is taking any medication at all, check with your doctor or pharmacist about possible interactions before giving him or her supplements.

Seek Medical Advice

To determine if vitamin supplements are safe and effective for your child, talk to your pediatrician. If you child has nutritional deficiencies or certain metabolic conditions, supplementation may be safe and appropriate for his individual situation.

Are Vitamin Supplements Safe for Children?